Chicago Health | Homepage
The Medicine Cabinet-Ask the Harvard Experts: Statins likely help, not cause, fatty liver

The Medicine Cabinet-Ask the Harvard Experts: Statins likely help, not cause, fatty liver

By Howard LeWine, M.D., Tribune Content Agency

Q: Is a fatty liver a result or side effect of being on the statin Crestor?

A: It’s very unlikely that fatty liver is caused by rosuvastatin (Crestor) or any of the other statin drugs. In fact, some studies suggest that low to moderate doses of a statin may actual help heal fatty liver.

The medical term for fatty liver is non-alcoholic fatty liver disease (NAFLD). When not caused by alcohol, fat deposits in the liver are usually not dangerous. However, the condition is associated with a higher risk of obesity, diabetes, abnormal cholesterol levels and high blood pressure. So, people with fatty liver are more likely to develop heart problems and may have an increased risk of heart attack and stroke.

In some people, fatty liver can lead to inflammation and damage to liver cells. These people have abnormally high blood liver enzyme levels. Doctors call this non-alcoholic steatohepatitis (NASH). Rarely, the inflammation can lead to cirrhosis of the liver. NASH is diagnosed when a person has abnormally high liver enzymes on a blood test.

I suspect you take a statin, have fatty liver and had a blood test with high liver enzymes. This gets a bit complicated. You don’t know if the statin is inflaming your liver or if you have NASH, or there might be some other entirely different reason.

One approach would be to stop the statin, wait a few weeks and repeat the blood test. If the repeat liver test is now normal, the statin drug was likely the reason. If the liver test is still high, then you more likely have NASH.

Either way, your doctor may want to restart the Crestor or choose a different statin. For example, pravastatin is less likely to cause high liver enzymes.

But if you have heart disease or are at high risk of heart disease, your doctor may not want to risk stopping the statin. Instead, he or she can recheck the liver enzymes in another 2-4 weeks to make sure they’re not rising.

Given the many millions of people who have taken statins, we’ve learned that these drugs are an extremely rare cause of severe liver damage. That’s why you don’t always need to immediately stop a statin when liver enzymes rise a bit.

If they do rise suddenly or become very high, of course, the statin should be discontinued. But at the same time, another independent reason for the liver problem needs to be considered.

(Howard LeWine, M.D., is an assistant professor of medicine at Harvard Medical School and Brigham and Women’s Hospital, Boston, Mass. He serves as Chief Medical Editor of Internet Publishing at Harvard Health Publications.)

(For additional consumer health information, please visit www.health.harvard.edu.)

(c) 2015 PRESIDENT AND FELLOWS OF HARVARD COLLEGE. ALL RIGHTS RESERVED. DISTRIBUTED BY TRIBUNE CONTENT AGENCY, LLC.

Similar Articles

Meningitis Quick Questions

Meningitis Quick Questions

Provided by Henry “Elie” Schwartz, MD, Schwartz Pediatrics Who is at risk for meningitis? Those at an

Additional tests advisable before deciding on treatment for hypothyroidism

Additional tests advisable before deciding on treatment for hypothyroidism

By Marius N. Stan, M.D., Endocrinology, Mayo Clinic DEAR MAYO CLINIC: At my last checkup, the

Critical Questions to Ask Your Pain Specialist

Critical Questions to Ask Your Pain Specialist

The following questions and answers were provided by John V. Prunskis, MD, FIPP, medical director

Critical Questions: GERD

Critical Questions: GERD

The following questions and answers were provided by Mitchell Bernsen, MD, managing partner at Illinois

Critical Questions: Prostate Cancer

Critical Questions: Prostate Cancer

The following questions and answers were provided by Rajat Malhotra, MD, Medical Oncology/Hematology at Illinois